I was put on the Depo shot on July 27th and had a light period in August and September. I had sex on September 25th, 29th, and October 3rd. I got my second Depo shot on the 12th of October. When we had sex we used a condom and he never finished. I haven't had a period since though and I'm worried. Could I be pregnant?
I assume you mean the Depo Provera shot.
It's worth doing research on a drug, before you accept it into your body.
There's quite a bit to know about Depo, & I don't know what you know already, so I'll give you the lot & you can take what you need from it...
Depo Provera works by convincing your body it's pregnant, even to the point that you can get pregnancy symptoms/side effects. Lower back ache is common, as your pelvis ligaments soften, ready for a growing baby. Leaking breasts can also happen from time to time.
It's common to get irregular bleeding. That can be a mixture of bleeding, spotting, or no bleeding at all, until you've had 2 or 3 shots, & then you typically find that your periods stop, altogether, until you come off Depo Provera. Sometimes you can get a little irregular bleeding in between shots, especially after sex or around the time that my shot was coming up to be due.
The Manufacturer advises that you should not be on Depo Provera for longer than 2 years, unless you have no other option for contraception. This is due to the significant risks that come with the Drug. In particular, Depo Provera is known to cause bone thinning, leading to osteoporosis. There are other conditions associated with Depo, such as certain cancers, for example, however, there are such risks with all hormonal contraceptives, so it's just a case of making an informed decision.
The Manufacturer also states that if you have to stay on Depo Provera for the long-term, that you take regular breaks, every couple of years, to give your body a rest, & that you have an MRI scan after a significant time on the Drug, to monitor your bones. I've just been through this, & have to have the scan repeated when I reach menopause, which is when any bone damage is most likely to show-up.
The Manufacturer also advises that even after just 1 shot, you may be infertile for up to 18 months. Don't rely on this for contraception timing, & still get your shots every 12 to 13 weeks (12 is best as it gives you a week's grace, should you be unable to get your shot), but you may find that you either don't get periods for quite some time after stopping Depo Provera, or that they are very irregular. Sometimes, you can even get very heavy & constant bleeding, after Depo Provera. I had that, too. We hear of many women who's periods struggle to get back to regular cycles, at all, after Depo Provera. I managed to sort mine out, after 2 years of medical procedures & intervention, by using Vitex. Worth writing down, in case you need it in future. You can get it at health stores or online. If I'd known about it earlier, I woudln't have had to go through all the medical intervention.
Most of the information I'm giving you can be found on the sheet that comes with the shot, & also on the Manufacturer's website. In my experience, the doctors/nurses rarely give you this sheet. You can ask for it, though. Otherwise, just go to the Manufacturer's website (Pfizer), & look for the Depo Provera page, & the sheet to download, called 'Depo Provera CI U.S. Physician Prescribing Information'. I'll try to add the link in the comments. Sometimes they'll let me, sometimes they won't.
Common side effects are basically anything you might get with a period or pregnancy, or other hormonal change in the body. Weight gain is one of the most commonly reported, as is the lower back ache, but I also got less common side effects, too, such as very painful intercourse, & constant cystitis, which both stopped after a year or two of coming off Depo Provera. It's a shame it took 18 years of suffering, to find that out...
It's important to alternate which buttock you get your shot in, otherwise the same buttock can become concave until you stop getting it in the same side each time.
Hope that helps
- Depo-Provera Information for Consumers
- Depo-Provera Information for Healthcare Professionals (includes dosage details)
- Side Effects of Depo-Provera (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 19 Oct 2015 • 5 answers
Updated 30 Sep 2013 • 3 answers
Depo-Provera - Hi, I got my depo provera shot on the 3rd march and also took the morning after pill?
Updated 8 Sep 2015 • 1 answer
Updated 17 Sep 2015 • 1 answer
Depo-Provera - I ended my period Oct. 3rd. And I got my first dose of depo provera on October 7th. I
Updated 30 Nov 2017 • 1 answer